Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

March 1, 2017Jefferson Davis County, Mississippi

NWS Jackson, MS issued this special weather statement at Mar 1, 2017, 4:21 PM CST for Jefferson Davis County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 4:21 PM CST (22:21 UTC)
Expired
Mar 1, 2017, 4:45 PM CST
In force
24 min
Issued by
NWS Jackson, MS

County Jefferson Davis County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 73 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS84 KJAN 012221
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
421 PM CST WED MAR 1 2017
 
MSZ064-012245-
Jefferson Davis MS-
421 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON DAVIS
COUNTY UNTIL 445 PM CST...

At 420 PM CST, Meteorologists were tracking a strong thunderstorm
near Hebron, or 15 miles south of Pinola, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prentiss around 430 PM CST. 
  Clem around 440 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 8998 3176 8997 3177 8986 3177 8976
      3162 8976 3161 8975 3161 8974 3157 8969
      3154 8968
TIME...MOT...LOC 2220Z 264DEG 33KT 3165 8999 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 1, 3:55 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 1, 3:55 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
355 PM CST Wed Mar 1 2017

.DISCUSSION...

Tonight and Tomorrow:

As a cold front continues working southeastward through the forecast
area this afternoon, some thunderstorms along the front have become
strong to severe. The storm threat will continue to diminish from
west to east through the rest of this afternoon as the front clears
the Interstate 59 corridor by about 6 to 7 PM. Gusty winds will drop
off shortly after sunset. A noticeably cooler night is then on order
for tonight behind the cold front. Some locations may be as much as
20 to 30 degrees cooler than last night. Max temperatures tomorrow
afternoon will also be cooler as the area warms to near seasonal
normals under mostly sunny skies and the influence of a surface
high. /NF/

Thursday night through Tuesday:

It will be cooler than normal and dry through Saturday, followed
by warmer than normal with a chance for rain Sunday through
Tuesday. Thursday evening wl still be under northwest flow aloft
while the 1030mb high centered over the Red River region shifts a
little east before being replaced by a stronger surface high from
the north. This stronger 1040mb high will become centered over
west Tennessee by noon Friday before shifting east to the southern
Appalachians by Saturday morning. This will result in two cold
mornings across the ArkLaMiss where frost and freezing
temperatures will be possible for much of our northeast. Guidance
is in agreement and has come in colder for Saturday morning which
will be the coldest morning of the forecast period. Our dry cool
dry airmass will feature PWATs less than a quarter of an inch into
Saturday. With the surface high centered over coastal Carolinas
Sunday weak return flow will slowly work to increase PWATs back to
one inch by Sunday evening. Afternoon maximum temperatures will
be closer to normal Sunday and help set off a few showers over the
west. Mid level ridging will increase over our CWA Monday but a
weak disturbance in the Gulf combined with low level southerly
flow wl maintain a chance of rain across the region Monday. The
GFS is much more amplified than the ECMWF and Canadian with a
system that will move over our CWA Tuesday. If the GFS verifies
then strong to severe storms will be possible but consensus
suggests that rain chances will increase at least Tuesday
followed by cooler and drier weather Wednesday. /22/

&&

.AVIATION...
18Z TAF discussion:
Scattered to broken clouds around 3500 ft to start the period
at most TAF sites. A cold front sweeping southeastward will bring
a period of thunderstorms to each TAF site as it passes, with a
quick change to gusty northwest winds and briefly lower ceilings
and/visibility. Clouds should clear quickly behind the front, with
VFR conditions and northerly winds below 10 kts expected at all
TAF sites by 01Z Thursday. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       43  62  36  65 /   1   0   0   0
Meridian      43  61  33  64 /  18   1   0   0
Vicksburg     42  62  37  66 /   0   0   0   0
Hattiesburg   47  64  38  67 /  33   3   0   0
Natchez       44  61  38  66 /   0   0   0   0
Greenville    38  60  35  61 /   0   0   0   0
Greenwood     39  60  33  61 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/22
Hazardous weather outlook, Mar 1, 1:38 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
138 PM CST Wed Mar 1 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-034>037-
040>042-047-021945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Washington-
Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Warren-
138 PM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ030>033-038-039-043>046-048>066-072>074-021945-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Madison MS-Leake-
Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
138 PM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Limited
TIMING...Through the rest of this afternoon

Severe thunderstorms will be possible through the rest of this
afternoon as a cold front moves southeast across the forecast
area. Damaging wind gusts up to 60 mph and hail up to quarter
size will be the main threats, but a tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
Extreme...Confident in severe thunderstorms with wind gusts of
 75 mph or greater and/or 2 inch diameter or larger hail.
Significant...Severe thunderstorms possible with wind gusts of
 75 mph or greater and/or 2 inch diameter or larger hail.
Elevated...Confident in severe thunderstorms with winds gusts of
 60 mph or greater and/or 1 inch diameter or larger hail.
Limited...Severe thunderstorms possible with wind gusts of 60
 mph or greater and/or 1 inch diameter or larger hail.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Mar 1, 3:46 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             4 NNE STAR              32.14N 90.02W
03/01/2017  E1.00 INCH       RANKIN             MS   PUBLIC

            MCLAURIN ELEMENTARY SCHOOL REPORTED QUARTER SIZE HAIL.

&&

HEFFERAN
Special weather statement, Mar 1, 3:47 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CST WED MAR 1 2017

MSZ046-052-012215-
Kemper MS-Lauderdale MS-
347 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEMPER AND
NORTHEASTERN LAUDERDALE COUNTIES UNTIL 415 PM CST...

At 347 PM CST, Meteorologists were tracking a strong thunderstorm
over Daleville, or near Meridian Station, moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Meridian Station around 350 PM CST.
  Lauderdale and Tamola around 400 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A tornado watch remains in effect until 600 PM CST for east central
Mississippi.

LAT...LON 3243 8841 3249 8879 3267 8876 3266 8838
TIME...MOT...LOC 2147Z 276DEG 42KT 3258 8869

17
Special weather statement, Mar 1, 3:55 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
355 PM CST WED MAR 1 2017

MSZ062-063-012230-
Lawrence MS-Lincoln MS-
355 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND CENTRAL
LAWRENCE COUNTIES UNTIL 430 PM CST...

At 355 PM CST, Meteorologists were tracking a strong thunderstorm
near Wesson, or 8 miles northeast of Brookhaven, moving east at 50
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sontag around 405 PM CST.
  Monticello and Wanilla around 410 PM CST.
  Arm around 420 PM CST.

Other locations impacted by this storm include Silver Creek.

LAT...LON 3156 9039 3169 9040 3169 9038 3170 9038
      3170 9027 3171 9000 3147 8999
TIME...MOT...LOC 2155Z 274DEG 42KT 3163 9032

17
Special weather statement, Mar 1, 4:02 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
402 PM CST WED MAR 1 2017

MSZ057-058-012230-
Jasper MS-Clarke MS-
402 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER AND
NORTHWESTERN CLARKE COUNTIES UNTIL 430 PM CST...

At 402 PM CST, Meteorologists were tracking a strong thunderstorm
near Paulding, or 15 miles south of Newton, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Paulding around 405 PM CST.
  Rose Hill around 410 PM CST.
  Orange and Barnett around 415 PM CST.
  Stonewall around 425 PM CST.
  Quitman around 430 PM CST.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 8917 3221 8910 3222 8870 3193 8873
TIME...MOT...LOC 2202Z 274DEG 42KT 3210 8909

17
Local storm report, Mar 1, 4:10 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             SEBASTOPOL              32.57N 89.33W
03/01/2017  E1.00 INCH       SCOTT              MS   PUBLIC

            LASTED FOR SEVERAL MINUTES. REPORTED VIA SOCIAL MEDIA.

&&

CME
Special weather statement, Mar 1, 4:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
421 PM CST WED MAR 1 2017

MSZ064-012245-
Jefferson Davis MS-
421 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON DAVIS
COUNTY UNTIL 445 PM CST...

At 420 PM CST, Meteorologists were tracking a strong thunderstorm
near Hebron, or 15 miles south of Pinola, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prentiss around 430 PM CST.
  Clem around 440 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 8998 3176 8997 3177 8986 3177 8976
      3162 8976 3161 8975 3161 8974 3157 8969
      3154 8968
TIME...MOT...LOC 2220Z 264DEG 33KT 3165 8999

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:35 PM CSTSpecial Weather StatementJANWebster25 min
Mar 1, 12:38 PM CSTSevere Thunderstorm WarningJANClay, Webster26 min
Mar 1, 12:44 PM CSTSpecial Weather StatementJANHolmes31 min
Mar 1, 1:01 PM CSTSevere Thunderstorm WarningJANAttala, Holmes59 min
Mar 1, 1:36 PM CSTSpecial Weather StatementJANHinds24 min
Mar 1, 1:38 PM CSTSpecial Weather StatementJANLowndes37 min
Mar 1, 1:41 PM CSTSevere Thunderstorm WarningJANClay, Lowndes34 min
Mar 1, 1:45 PM CSTSevere Thunderstorm WarningJANWinston60 min
Mar 1, 1:51 PM CSTSpecial Weather StatementJANMadison24 min
Mar 1, 1:52 PM CSTSevere Thunderstorm WarningJANHinds, Rankin53 min
Mar 1, 2:00 PM CSTSpecial Weather StatementJANLeake30 min
Mar 1, 2:26 PM CSTSpecial Weather StatementJANNeshoba34 min
Mar 1, 2:28 PM CSTSevere Thunderstorm WarningJANNoxubee22 min
Mar 1, 2:39 PM CSTSpecial Weather StatementJANLowndes36 min
Mar 1, 2:41 PM CSTSevere Thunderstorm WarningJANRankin, Smith49 min
Mar 1, 3:00 PM CSTSpecial Weather StatementJANNeshoba30 min
Mar 1, 3:37 PM CSTSpecial Weather StatementJANJasper23 min
Mar 1, 3:47 PM CSTSpecial Weather StatementJANLauderdale28 min
Mar 1, 3:55 PM CSTSpecial Weather StatementJANLawrence35 min
Mar 1, 4:02 PM CSTSpecial Weather StatementJANJasper28 min
Mar 1, 4:29 PM CSTSpecial Weather StatementJANClarke31 min
Mar 1, 5:51 PM CSTSpecial Weather StatementJANForrest, Lamar24 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.